RxISK Stories: Withdrawal from antidepressants – V’s story

[For the next few weeks, this blog will take a feed from RxISK.org of RxISK stories. If you would like to comment on this post please do so on the RxISK website using this link. RxISK is open to stories from anyone on drugs who have adverse events and are in need of answers or from doctors managing adverse events on any medical drugs].

Question from V

This is what V wrote on filing a RxISK report.

I quit taking Prozac using a step-down method. Started in Sept. 2011 and finally off in January 2012. I experienced severe loss of balance early on, which progressed into full-blown ataxia & parasthesia. Have had extensive blood-testing & MRIs of brain & cervical spine, all negative! I have to believe this is a result of coming off Prozac, although most sites say the withdrawal side effects don’t last this long.

Quite frankly, I am terrified that I may never get well. I am very ADHD now, tired always, and uninterested in performing normal daily activities (I guess because everything too hard!). My family doctor is a good guy, but he (like many other docs) is clueless re SSRIs and the dangers of taking them. I am pretty much on my own with this. Any help, recommendaions, or hope would be so welcome!

Response to V

The single commonest question to RxISK.org has been about dependence on and withdrawal from treatments, such as anticonvulsants, statins, diuretics, and others. (See Medicine Induced Stress Syndromes, Dependence and Withdrawal, Halting Antidepressants, clopidogrel withdrawal and withdrawal from azathiopine).

On completing the RxISK Terminator Algorithm V scored 10. A score of 9 makes it highly likely this is a withdrawal syndrome. Our hope is that printing out a RxIKSK report will give people something to take to their doctor that will engage the doctor. There are an astonishing number of doctors still who do not recognize that antidepressants cause dependence and withdrawal, even though many people give convincing stories of how these drugs can be more difficult to stop than heroin, speed or other illegal drugs.

The companies knew dependence and withdrawal were a risk even before these drugs were marketed. Studies in healthy volunteers had shown convincing evidence of dependence and withdrawal in normal people after they had been exposed to the drugs for a little as two weeks. The main symptoms these healthy volunteers had on stopping were anxiety, and depression, along with dizziness and fatigue. The data from these studies is buried.

So the first thing to say to V is this is not in your mind – you need to hold on to this point during what may be a trying time. Second, not getting help for your doctor even if he is a good doctor is par for the course.

There are three key questions for each person having the problems V outlines. First what is it? Second how long can this go on for. Third what can be done to help.

On the what is it question, there are a few things that can happen other than simple withdrawal. The obvious condition in most cases will be enduring withdrawal. This almost by definition should stop at some point. But another option is a stress syndrome and no-one really knows how long these might go on for. Finally there are legacy effects.

As regards how long this can last for, I hear from many people for whom this problem has continued for some years. It may be that these people are the exception – I don’t hear from people when things clear up. What we all need is some estimate of how long these problems last on average. A complicating factor is that some of those with enduring problems slip seamlessly from withdrawal to a stress syndrome.

Based on my experience there appear to be a number of things that might help. These ideally need to be targeted at the condition they are most likely to help – withdrawal or stress syndrome. A graded program of physical and mental activity is helpful for withdrawal, stress syndromes and legacy effects. It’s almost impossible to know how helpful the various supplements sold as part of withdrawal management strategies are. They all sound like they should be doing the right thing but it is by no means sure they are.

As regards drugs treatments, it is important to get the taper right in the first instance – using liquids and taking it gradually. Tapering slowly does not guarantee success. Many people who taper extraordinarily slowly still have problems.

One option aside from taping is to switch to a low potency serotonin reuptake inhibitor, such as the anti-histamine chlorpheniramine, a serotonin reuptake inhibiting antihistamine that comes in liquid form.

Second, a triptan such as sumatriptan appears in some cases to relieve features such as dizziness and anxiety almost instantly but the relief is only temporary – while the drug lasts in the body. Restarting Prozac or another SSRI rarely does this, which is why the triptan effect is interesting. Getting a few hours benefit like this however may make it easier to carry on.

Another treatment is donepezil. This acts on the cholinergic system. Varenicline, the smoking cessation agent, also acts on the cholinergic system and may be helpful. It may be a mistake to think that these treatments help by acting on the brain. In the case of the triptans, they likely help by acting on blood vessels and on the middle ear rather than in the brain.

In the case of drugs like these, your doctor may object that this use is off-label. He may ask where’s the evidence? If this happens, you may need to find a doctor who is prepared to explore some of these issues with you.

Another source of help out there are all the people who have been on antidepressants who may have coincidentally been put on donepezil, varenicline, sumatriptan or other drugs and found that when they take these treatments their problem clears up. We need to hear from such people. The example of Anne-Marie in Out of My Mind shows what can be done.

This post with a question from V and response shows how little is actually known. RxISK would love to hear from people out there who may be able to explain just what is happening in these withdrawal and stress-states and what can be done to help. There are many programs out there offering to detoxify people. At present we have no reliable knowledge of anything that would detoxify in the sense of remove drugs that may have accumulated in bodily systems, in particular in nerve endings.

As regards supportive therapy, we are working on putting together a cognitive-behavioral approach that may be of some help. If one can be developed, this will be made available.

Finally we are interested to get other accounts of dependence on and withdrawal from antidepressants or other drugs.

In the next few weeks there will be an update covering issues such as detoxification, how your doctor is likely to react to being presented with withdrawal problems and what you can do about it.


RxISK: Research and report prescription drug side effects on RxISK.org.

Search. Report. Contribute.


You and your meds. Give the real story. Get the real story.

Pharmageddon

Pharmaceutical companies have hijacked healthcare in America, and the results are life-threatening.

 

Dr. David Healy documents a riveting and terrifying story that affects us all.

 

University of California Press (2012)

 

Available on Amazon.com

 

Comments

  1. There are so many truly horrifying accounts of adverse effects and withdrawal syndromes of antidepressants, particularly the SSRIs and these accounts seem to concentrate only on the antidepressant without indicating whether or not medications for other conditions, not psychiatric, were being taken at the same time. I am most concerned about the effect of the PPIs on all other medications. It seems that more than half the world has been popping proton pump inhibitors for years without anyone realizing that changing a part of the body intended to be acidic to alkaline is really not a good idea. Now we know that these drugs cause serious reductions in calcium, magnesium, increase the risk of pneumonia and of claustridium difficile in hospital patients etc. etc. The greatest problem, in my opinion, is that the drug manufacturers calculate dosages based in large part on the assumption that one will lose much of the drug in the stomach due to the presence of gastric acid. If one doesn’t have any gastric acid, then overdose is immediate and withdrawal similarly affected. The drastic reductions in calcium, magnesium and who knows what else is bound to be involved here. I would like to see questions about adverse effects include some about other medications taken (in particular the PPIs) including those obtained over the counter.

Leave a Comment

*